Oklahoma, 2023

Damaging Winds in Oklahoma, May 30, 2023

May 30, 2023 · NWS AMA · 4 events in 1 county or zone

During the late evening of the 30th a line of thunderstorms moved west to east through the combined Oklahoma and Panhandles. This initial line had a few severe storms embedded in them that produced some severe winds in Beaver County, OK of which did cause some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late evening of the 30th a line of thunderstorms moved west to east through the combined Oklahoma and Panhandles. This initial line had a few severe storms embedded in them that produced some severe winds in Beaver County, OK of which did cause some wind damage. Nickel size hail was also initially reported in Moore County near Cactus, TX. After the initial line converged into a complex to the east several more scattered thunderstorms formed over portions of the western to central portions of the Texas Panhandle. One of these storms became severe dropping hail up to 1 in diameter over Randall County at 0518CDT on the morning of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 5:39 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, May 30, 5:39 PM CST, 4 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
639 PM CDT Tue May 30 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER...
Issued at 323 PM CDT Tue May 30 2023

* Synoptic Overview: High pressure will be over the Panhandles today
  with an approaching low moving down the California coast.  Ample
  moisture east of the dryline in NM will lead to strong surface
  based heating, in conjunction with a mid level shortwave expected
  today.  This will lead to scattered storms east of the dryline
  that will congeal into a line of storms late this afternoon into
  the evening hours.

* Mesoscale:  With high dewpoints across the Panhandles and decent
  surface heating ML CAPE values will range in the 2000-3500 J/kg
  range across the western and central Panhandles today.  Effective
  shear could be a little better, as it looks to be in the 25-30kt
  range.  Effective helicity is in the 100-150 m2/s2.  So while the
  mid level shear could be better the helicity values coupled with
  the strong ML CAPE values could be enough to overcome the limited
  shear.  Helicity values are just enough in combination with LCL
  heights in the 1000-1500m range that a tornado isn't favored, but
  can't be totally ruled out.

* Threats: Hail and wind are the main threats, but will not
  completely rule out a storm with enough circulation to get an
  isolated tornado.  Wind will be the greatest threat, especially
  towards the northern Panhandles.

* Timing & Location: Storms will start around 5-7 PM along the TX/NM
  border, and will progress east through the evening.  Storms will
  likely diminish below severe levels by midnight to 1AM as they
  approach the Perryton to Clarendon N/S line. Areas along and south
  of I-40 may be more isolated to scattered in nature, while storms
  to the north will start off scattered and congeal into a line of
  storms.

* Summary: Scattered strong to severe storms expected on the very
  early side 5 PM along the TX/NM border with a more likely setup
  to be 6-7 PM. Storms will track east and congeal into a line
  that will likely extend from Guymon to Dumas, and possibly
  further south to Amarillo. Storms that are more isolated will be
  a wind/hail threat, while the line of storms will be more of a
  wind threat, but still may produce severe hail. The storms are
  expected to be sub severe as they enter the eastern Panhandles
  around midnight to 1AM tonight. As usual with this setup,
  moderate to heavy rain will be possible with these storms and we
  can expect possible flooding with already saturated soils.

Weber

&&

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 248 PM CDT Tue May 30 2023

For more information on today's severe weather risk, refer to the
Mesoscale Discussion above...

Another round of strong to severe storm potential looks to
materialize on Wednesday as a 500mb low approaches the plains with
southwest flow aloft coming off the Rockies. Strong 700mb theta-e
advection into the area will be ongoing through the day in the
wake of tonight's decaying activity. A swath of at least 2000-3000
J/Kg of MUCAPE looks to build up in the presence of ~30kts of
effective bulk shear supportive of organized updrafts capable of
producing severe weather. Another broken line of storms will
develop over the western Panhandles late Wednesday afternoon
during peak heating. All hazards look to be in play with damaging
winds and large hail taking the forefront. With ample surface
moisture will be in place, a tornado or two can't be ruled out
with any clusters or embedded supercell structures as low-level
shear increases from the LLJ kicking in during the evening hours.
Heavy rainfall rates under any robust convection will perpetuate
the threat of flash flooding atop saturated soils. Large-scale
dynamic lift ahead of the low will help additional showers and
storms develop through the nighttime hours across the Panhandles,
dumping even more drenching rain. Daytime highs will be in the
upper 70s to mid 80s.

Harrel

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 248 PM CDT Tue May 30 2023

Rain and storm chances are still expected each day throughout the
period as our wet trend lingers into June. The overall synoptic
pattern of large scale troughing and rounds of shortwaves rotating
into the area is still forecast into next week. This would be
favorable for persistent mid-level moisture transport from the
Pacific and surface moisture return from the Gulf, supporting 50s
to 60s dew pts and PWAT values ~1.00-1.50 inches. Lift and
aforementioned moisture associated with these features coupled
with sufficient shear and moderate to strong instability will
necessitate further investigation of the severe weather risk on a
day-by-day basis. Any stronger convection would be efficient rain
producers and still likely pose the risk for flooding as we've
been seeing over the past week or two. Grounds remain saturated
throughout most of the area, so it won't take much rain to create
nuisance flooding, only being exacerbated by each additional
round of rain. Long range ensemble probabilities suggest a 70-90%
chance across the combined Panhandles for some spots to receive
>1.00" rainfall totals by Monday evening, and even a 40-60% chance
to exceed 2.00". Some places will likely see less, some will
likely see more. Either way, models are in fairly good agreement
that this impressive stretch of wet weather doesn't appear to let
up anytime soon. Expect highs in the 70s to low 80s and lows in
the 50s to low 60s.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Tue May 30 2023

Southeast winds at 10 to 15 knots overnight are expected to veer
slightly by mid to late morning and increase into the 15 to 20
knot range with higher gusts for the rest of the day on Wednesday.
Thunderstorms are expected to affect all TAF sites this evening
with stronger winds. Some of the storms tonight may get severe
with large hail and damaging winds the main threats. Skies are
expected to remain VFR outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  82  58  75 /  50  30  60  70
Beaver OK                  61  84  60  77 /  60  30  60  60
Boise City OK              55  79  54  73 /  70  50  70  70
Borger TX                  62  86  61  79 /  60  30  60  60
Boys Ranch TX              60  83  58  76 /  50  40  70  80
Canyon TX                  60  83  58  75 /  40  40  70  70
Clarendon TX               61  83  61  75 /  30  20  40  50
Dalhart TX                 55  80  54  72 /  60  50  80  80
Guymon OK                  58  82  57  75 /  70  30  70  60
Hereford TX                60  84  58  76 /  40  40  70  80
Lipscomb TX                61  84  60  77 /  50  20  50  50
Pampa TX                   61  83  60  75 /  50  20  50  60
Shamrock TX                62  84  63  79 /  30  10  40  50
Wellington TX              63  86  63  80 /  20  10  30  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....38
AVIATION...15
Hazardous weather outlook, May 30, 12:41 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
141 PM CDT Tue May 30 2023

OKZ001>003-TXZ001>020-317-310645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
141 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Scattered storms across the western and central Panhandles this
afternoon and evening. Strong to severe thunderstorms will be
possible with large hail, damaging winds, and localized flooding
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible each day Wednesday through Monday.
Strong to severe thunderstorms with damaging winds, large hail,
and localized flooding cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, May 30, 7:41 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
841 PM CDT Tue May 30 2023

OKZ001-002-310215-
Cimarron OK-Texas OK-
841 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern Texas
and northeastern Cimarron Counties through 915 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Keyes, or 15 miles southwest of Elkhart, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keyes, Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3699 10181 3680 10175 3672 10238 3700 10239
TIME...MOT...LOC 0141Z 263DEG 24KT 3690 10214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MJG
Special weather statement, May 30, 8:22 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
922 PM CDT Tue May 30 2023

OKZ001-002-TXZ001>003-006-007-310245-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Hansford TX-
Moore TX-
922 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of western Texas,
eastern Cimarron, northwestern Hansford, Sherman, eastern Dallam,
Moore and eastern Hartley Counties through 945 PM CDT...

At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkhart to near Stratford to 6 miles west
of Channing. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dumas, Dalhart, Stratford, Hartley, Cactus, Sunray, Goodwell,
Channing, Keyes, Hough, Griggs, Eva, Four Way, Conlen, Masterson,
Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3699 10148 3636 10158 3563 10188 3562 10285
      3631 10229 3699 10233
TIME...MOT...LOC 0220Z 262DEG 27KT 3698 10192 3632 10203 3569 10246

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MJG
Special weather statement, May 30, 8:49 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
949 PM CDT Tue May 30 2023

TXZ001>003-006>008-011-012-016-017-310315-
Hartley TX-Hutchinson TX-Sherman TX-Dallam TX-Potter TX-Randall TX-
Hansford TX-Deaf Smith TX-Moore TX-Oldham TX-
949 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of northwestern Randall,
Oldham, northwestern Hutchinson, northeastern Deaf Smith, western
Hansford, western Potter, Sherman, southeastern Dallam, Moore and
eastern Hartley Counties through 1015 PM CDT...

At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Texhoma to 11 miles northeast of Cactus to
5 miles northeast of Simms. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dumas, Stratford, Vega, Hartley, Cactus, Sunray, Channing, Adrian,
Bushland, Valley De Oro, Boys Ranch, Wildorado, Four Way, Conlen,
Masterson and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3650 10142 3619 10147 3512 10208 3512 10288
      3606 10241 3649 10200
TIME...MOT...LOC 0248Z 267DEG 24KT 3648 10181 3618 10190 3510 10260

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MJG
Local storm report, May 30, 9:08 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             CACTUS                  36.05N 102.00W
05/30/2023  E0.75 INCH       MOORE              TX   PUBLIC

            REPORT FROM MPING.

&&

PAV
Special weather statement, May 30, 9:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1029 PM CDT Tue May 30 2023

OKZ002-TXZ002-003-006>008-011-012-310400-
Texas OK-Hartley TX-Hutchinson TX-Sherman TX-Potter TX-Hansford TX-
Moore TX-Oldham TX-
1029 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of central Texas,
eastern Oldham, western Hutchinson, Hansford, Potter, eastern
Sherman, Moore and southeastern Hartley Counties through 1100 PM
CDT...

At 1028 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Hough to 6 miles
southwest of Gruver to Wildorado. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Dumas, Guymon, Vega, Fritch, Sunray, Hooker, Goodwell,
Gruver, Optima, Hardesty, Hough, Valley De Oro, Boys Ranch,
Wildorado, Pringle, Morse, Four Way, Masterson and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3621 10121 3520 10191 3520 10258 3618 10187
      3699 10165 3700 10110
TIME...MOT...LOC 0328Z 273DEG 24KT 3697 10142 3621 10152 3523 10222

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJG
Special weather statement, May 30, 9:59 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1059 PM CDT Tue May 30 2023

OKZ002-003-TXZ002>004-007>009-012-013-310445-
Texas OK-Beaver OK-Hutchinson TX-Sherman TX-Ochiltree TX-Roberts TX-
Potter TX-Hansford TX-Carson TX-Moore TX-
1059 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of western Beaver,
eastern Texas, northwestern Carson, Hutchinson, Hansford, Potter,
southeastern Sherman, northwestern Roberts, western Ochiltree and
eastern Moore Counties through 1145 PM CDT...

At 1059 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Hooker to 5 miles west of
Spearman to 4 miles northeast of Bushland. Movement was east at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Borger, Guymon, Perryton, Spearman, Fritch, Hooker,
Stinnett, Gruver, Tyrone, Optima, Hardesty, Sanford, Pringle, Baker,
Four Way, Masterson, Lake Meredith, Adams and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3622 10080 3521 10160 3521 10217 3530 10217
      3600 10183 3640 10150 3700 10139 3700 10064
TIME...MOT...LOC 0359Z 268DEG 29KT 3693 10118 3618 10129 3524 10202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJG

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
May 30, 10:20 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

Thunderstorm Wind, Beaver

When
May 30, 10:20 PM CST
Where
Beaver County, 0.89 mi SW of Beaver
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.810, -100.530

Tree limbs were broken and knocked over, both large and small tree limbs. One tree was blown over onto the road and blocked traffic temporarily.

Thunderstorm Wind, Beaver

When
May 30, 10:50 PM CST
Where
Beaver County, 5.68 mi SW of Clear Lake
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.620, -100.340

A pickup truck with a trailer was tossed over by the wind.

Thunderstorm Wind, Beaver

When
May 30, 10:50 PM CST
Where
Beaver County, 7.37 mi SW of Clear Lake
Measured
74 kt (85 mph) estimated gust
Property damage
$34,000
Reported by
Emergency Manager
Coordinates
36.620, -100.380

Wind damaged four power poles along the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103002, 1103005, 1103003, 1103004.